Minimum error solutions of the Boltzmann equation for shock structure

Narasimha, R. ; Deshpande, S. M. (1969) Minimum error solutions of the Boltzmann equation for shock structure Journal of Fluid Mechanics, 36 (3). pp. 555-570. ISSN 0022-1120

Full text not available from this repository.

Official URL:

Related URL:


'Best' solutions for the shock-structure problem are obtained by solving the Boltzmann equation for a rigid sphere gas by applying minimum error criteria on the Mott-Smith ansatz. The use of two such criteria minimizing respectively the local and total errors, as well as independent computations of the remaining error, establish the high accuracy of the solutions, although it is shown that the Mott-Smith distribution is not an exact solution of the Boltzmann equation even at infinite Mach number. The minimum local error method is found to be particularly simple and efficient. Adopting the present solutions as the standard of comparison, it is found that the widely used v2x-moment solutions can be as much as a third in error, but that results based on Rosen's method provide good approximations. Finally, it is shown that if the Maxwell mean free path on the hot side of the shock is chosen as the scaling length, the value of the density-slope shock thickness is relatively insensitive to the intermolecular potential. A comparison is made on this basis of present results with experiment, and very satisfactory quantitative agreement is obtained.

Item Type:Article
Source:Copyright of this article belongs to Cambridge University Press.
ID Code:9440
Deposited On:02 Nov 2010 12:11
Last Modified:31 May 2011 09:47

Repository Staff Only: item control page